Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS Binghamton, NY

August 11, 2018Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 11, 2018, 10:18 AM EDT for Bradford County, Pennsylvania. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 10:18 AM EDT (14:18 UTC)
Expired
Aug 11, 2018, 12:15 PM EDT
In force
117 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 73 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WGUS51 KBGM 111418
FFWBGM
PAC015-111615-
/O.NEW.KBGM.FF.W.0030.180811T1418Z-180811T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1018 AM EDT SAT AUG 11 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southeastern Bradford County in northeastern Pennsylvania...

* Until 1215 PM EDT.
  
* At 1018 AM EDT, Doppler radar indicated heavy rain across the
  warned area.

* Some locations that will experience flooding include...
  Wilmot, Hollenback, New Albany, Overton, Sugar Run, South Branch
  and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4155 7625 4156 7651 4170 7648 4164 7620
      4154 7622

$$

RRM
1 follow-up statement
774 
WGUS71 KBGM 111611
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
1211 PM EDT SAT AUG 11 2018

PAC015-111619-
/O.EXP.KBGM.FF.W.0030.000000T0000Z-180811T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bradford PA-
1211 PM EDT SAT AUG 11 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BRADFORD COUNTY WILL
EXPIRE AT 1215 PM EDT...

The heavy rain has ended. Several roads in Bradford county have 
water on the roadway including route 6 in Towanda, route 187 in Rome 
and route 220 in New Albany. Please continue to heed any remaining 
road closures.

LAT...LON 4155 7625 4156 7651 4170 7648 4164 7620
      4154 7622

$$

MWG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 7:35 AM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 11, 7:35 AM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
735 AM EDT Sat Aug 11 2018

.SYNOPSIS...
A frontal boundary will be located over northern Pennsylvania
throughout the weekend with a surface low across the Mid-
Atlantic. These features along with passing waves aloft will
lead to multiple rounds of showers and storms through early
next week. Most activity today will be located in Northeast
Pennsylvania and the Southern Tier to Catskills of New York.

&&

.NEAR TERM /THROUGH TONIGHT/...
325 AM Update...
Flash flood potential is our main concern in the near term. A
Flash Flood Watch has been hoisted through late this evening for
all of Northeast PA, and Broome-Delaware-Sullivan counties NY.

As had been advertised by several of the recent high resolution
models, enhancement of convective showers/isolated thunder is
occurring despite lack of diurnal instability, as a wave pivots
into the region along with a modest low level jet pooling
moisture along the stalled front. The wave will continue to cause
increased activity for a period of several hours while moving
through early this morning; some of it prior to dawn as is
indeed already beginning to occur. With weak flow aloft,
individual cells will be slow-moving and could also train over
each other since the flow and front are nearly parallel.
Precipitable water values are not as high as they have been
recently, yet still up to an inch-and-three-quarters. Isolated
yet copious rainfall rates may be achieved in the convective
cores due to warm cloud depths of greater than 10 kft as well as
moist- adiabatic conditionally unstable profiles. High
resolution ensemble members depict thin stripes of 1-2 inches of
rainfall, perhaps even higher in a few spots. Given the very
moist antecedent conditions from recent rains from the Twin
Tiers southward, this kind of additional rainfall will become
excessive under the convective cores.

After the wave this morning; there will be less of a
organizational focus, but new scattered showers and
thunderstorms will pop up just from diurnal instability this
afternoon-evening. So there is the prospect for repeated rain
batches this afternoon-evening, on top of what occurs this
morning. Thus, the Flash Flood Watch is in effect through late
this evening to account for the additional activity.

Highs today will get near 80 in the northern zones including
Penn Yan to Syracuse, which will be drier and even have partial
sunshine. The rest of the area will only reach 70s due to cloud
cover and showers-thunder. Lows tonight are expected to be upper
50s-lower 60s, with a gradual decrease in showers-thunder. That
being said, areas of fog are certainly possible in the wake of
earlier heavy rains, where that occurs.

&&

.SHORT TERM /SUNDAY/...
325 AM Update...
Precipitable water (Pwat) values will fall somewhat Sunday, and
the surface front will more-or-less wash out over the area.
However, Pwats will still be high enough, with continued
conditional atmospheric instability; to generate at least
scattered showers-thunderstorms for the area Sunday. This will
be encouraged by the upper trough digging into the western to
central Great Lakes, cutting off an upper low just to our west.

Areas not receiving rainfall today - that is, northern Finger
Lakes through the New York Thruway corridor - will get involved
in at least a chance of showers and thunder Sunday. However,
chances will again be highest Northeast PA to Catskills NY.
Temperatures will be little changed from before; up another
another few degrees if any, with highs in mid 70s-lower 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Sunday night through Tuesday night...

215 AM UPDATE...
Upper low over eastern OH Monday will move slowly eastward
through Wednesday and keep at least a good chance of showers and
thunderstorms over the area. With the cold pool aloft, the best
chance will be during daytime heating, but no time will be
completely dry. By Thursday, a sharp ridge builds in bringing
drier air, but by Friday a short wave and surface trough will
again bring a chance of showers and storms as it moves in from
the west. Previous discussion continues below.

300 PM Update...
Forecast this period is heavily influenced by one of those
fickle, vertically stacked low pressure systems entering the
region. System is forecast to slowly move from the western Great
Lakes to New England by mid week; or will it? Consensus of
operational models, and ensemble means, indeed suggests the
upper feature moves east of NY/PA by Wednesday morning. The
current outlier is the 12Z GFS which has trended slower and
still shows the cutoff over eastern PA at 12Z Wednesday.
Regardless of the exact timing, early next week will become an
unsettled mess with showery periods and some thunderstorms.
Have continued to trend PoPs slightly higher with more of the
"likely" category showing up in this forecast. If things pan
out, the wettest periods look to be Monday and Tuesday during
daylight hours as instability beneath the low aids to increase
coverage of showers/storms, although showers possible during the
dark hours given behavior of small waves rotating around upper
system. Locally heavy rainfall will again be possible in our
area as PWAT values become anomalously high for mid-August.
This will be especially true on Monday. Aside from the 12Z GFS,
we should see some improvement with diminishing rain chances and
clouds on Tuesday night as flow opens up and becomes more
northwesterly aloft with drier air advecting in.

Temperatures near to below seasonable during the day, but slightly
above at night due to clouds and low level moisture.

Wednesday through Friday...
300 PM Update...
Latest trends have slowed the progression of the departing
upper level low for Wednesday. As a result, some lingering
showers are possible during the morning hours before the low
finally moves out. Behind the departing low, weak ridging will
attempt to briefly build in late Wednesday, before a cold front
approaches the area on Thursday (models and ensembles have
trended slower with this as well). All of this being said, it
will not be raining the entire time. Some periods of dry weather
are expected, but it will be difficult to pinpoint when these
periods will be until there is more model consensus. Another
disturbance may impact the area on Friday, so put chance POPs
during this period.

Highs on Wednesday will be a bit warmer than Tuesday (in the lower
to mid 80s). Highs for the remainder of the period will be in the
upper 70s to lower 80s. Went with lows Wednesday and Thursday night
in the lower to mid 60s. As with the chances of rain, the
temperatures are also dependent on the timing of the cold front and
how much sun we end up seeing in between systems.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
12Z Update...
KSYR-KRME will remain VFR through this TAF period, but the
other terminals to varying degrees will be dealing with
intermittent restrictions and showers as well as a small chance
of thunder, especially this morning. A frontal boundary is
stalled out roughly along or just south of the New York-
Pennsylvania border, with waves running along it that will
result in occasional showers-embedded thunder. One of those
waves will produce MVFR-occasional fuel alternate required
conditions for KELM-KITH-KBGM-KAVP. Later today, a few showers
will be around and perhaps even thunder, along with clouds, but
VFR conditions will dominate. KAVP stands the best chance for
additional showers; confidence is not high enough to include it
for the other terminals later today. Winds will generally be
light and variable through the period. With all of this
moisture, fuel alternate to IFR ceilings are expected to
develop later tonight for at least KITH-KBGM-KAVP-KELM.

Outlook...

Sunday...Lingering ceiling restrictions for some terminals
early Sunday morning, then VFR except for potential showers-
thunder for KAVP and perhaps as far north as KELM-KITH- KBGM.

Sunday night through Wednesday...Restrictions likely in
occasional showers/thunderstorms, especially Monday-Tuesday.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ038>040-043-044-
     047-048-072.
NY...Flash Flood Watch through late tonight for NYZ056-057-062.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...MDP
LONG TERM...BJG/DGM/JAB
AVIATION...MDP
Hazardous weather outlook, Aug 11, 3:08 AM EDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
308 AM EDT Sat Aug 11 2018

NYZ009-015>018-022>025-036-037-044>046-055-120715-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-
308 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An upper level low pressure system is forecast to move through the
area Sunday through Tuesday. The resulting showers and thunderstorms
may include locally heavy rainfall. Be sure to check the latest
forecast updates on this potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NYZ056-057-062-PAZ038>040-043-044-047-048-072-120715-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
308 AM EDT Sat Aug 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An upper level low pressure system is forecast to move through the
area tomorrow through Tuesday. The resulting showers and
thunderstorms may include locally heavy rainfall. Be sure to check
the latest forecast updates on this potential.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report any heavy rainfall
measurements or impacts such as flash flooding.

In the hours before

Local storm report, Aug 11, 7:49 AM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
749 AM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     FLOOD            LAWTON                  41.78N  76.07W
08/11/2018                   SUSQUEHANNA        PA   911 CALL CENTER

            FLOODING IN A DINER ON ROUTE 267.

&&

BJG
Local storm report, Aug 11, 7:52 AM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
752 AM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      LAWTON                  41.78N  76.07W
08/11/2018                   SUSQUEHANNA        PA   911 CALL CENTER

            WATER RUNNING OVER ROUTE 267

&&

BJG
Local storm report, Aug 11, 10:06 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1006 AM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     FLOOD            NEW ALBANY              41.60N  76.44W
08/11/2018                   BRADFORD           PA   EMERGENCY MNGR

            WATER OVER ROUTE 220

&&

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:05 AM EDTFlash Flood WatchBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more18 hr
Aug 11, 6:41 AM EDTAreal Flood AdvisoryBGMBradford, Susquehanna6 hr
Aug 11, 7:10 AM EDTFlash Flood WarningBGMBradford, Susquehanna3 hr
Aug 11, 7:35 AM EDTAreal Flood AdvisoryBGMSusquehanna3 hr
Aug 11, 7:50 AM EDTAreal Flood AdvisoryBGMBradford3 hr
Aug 11, 10:03 AM EDTFlash Flood WarningBGMBradford, Susquehanna3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.